Alert archive / Pennsylvania / Flash Flood Warnings in 2001

Flash Flood Warning 37, NWS Pittsburgh, PA

August 4, 2001Fayette County, Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Aug 4, 2001, 5:43 AM EDT for Fayette County, Westmoreland County, Pennsylvania. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 2001, 5:43 AM EDT (09:43 UTC)
Expired
Aug 4, 2001, 9:45 AM EDT
In force
4 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

Counties Fayette County, PA, Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 73 km from the middle of the area, began a volume at 09:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 9.7 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2001-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 970 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2001-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
970 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
834 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 040946
FFWPBZ
PAC051-129-041345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
543 AM EDT SAT AUG 4 2001

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FAYETTE COUNTY IN PENNSYLVANIA
  WESTMORELAND COUNTY IN PENNSYLVANIA

* UNTIL 945 AM EDT

* AT 535 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED SLOW
  MOVING THUNDERSTORMS ACROSS EXTREME SOUTHEASTERN WESTMORELAND
  AND NORTHEASTERN FAYETTE COUNTIES. FROM 2.5 TO 3 INCHES OF
  RAIN HAS BEEN REPORTED NEAR BEAR ROCKS IN NORTHEASTERN FAYETTE
  COUNTY.  

* OTHER LOCATIONS IN THE WARNING INCLUDE...MOUNT PLEASANT...         
  CHAMPION...AND ACME. 

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 4:50 AM EDT, 53 minutes earlier.

Area forecast discussion, Aug 4, 4:50 AM EDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
450 AM EDT SAT AUG 4 2001

HAVE ISSUED DENSE FOG ADVISORY FOR ENTIRE CWA...BASED ON PRESENT
OBSVS AND CALLS TO EOCS...

.PBZ...
MD...DENSE FOG ADVISORY THIS MORNING MDZ001.
OH...DENSE FOG ADVISORY THIS MORNING OHZ039>041-048>050-057>059-068-069.
PA...DENSE FOG ADVISORY THIS MORNING PAZ007>009-013>016-020>023-029-030-
     031-032.
WV...DENSE FOG ADVISORY THIS MORNINoG WVZ001>004-012-021>023-041.

In the hours before

Special weather statement, Aug 4, 4:15 AM EDT, 1 hour 28 minutes before
PAZ030-032-041000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
415 AM EDT SAT AUG 4 2001

...THUNDERSTORM UPDATE...

SHOWERS AND THUNDERSTORMS ARE MOVING ACROSS SOUTHEASTERN WESTMORELAND
COUNTY AND WILL ALSO AFFECT AREAS IN NORTHEASTERN FAYETTE COUNTY
EARLY SATURDAY MORNING.
THESE STORMS MAY PRODUCE FROM ONE TO ONE AND ONE HALF INCH OF RAIN
IN ONE HOUR OR LESS WHICH MAY RESULT IN PONDING OF WATER ON ROADWAYS
AND POOR DRAINAGE AREAS. EXPECT ALSO GUSTY WINDS AND FREQUENT CLOUD
TO GROUND LIGHTNING STRIKES.

AREAS AFFECTED IN WESTMORELAND COUNTY...DONEGAL...LIGONIER...
AND MOUNT PLEASANT. IN FAYETTE COUNTY AREAS AFFECTED WILL BE
INDIAN HEAD AND CHA^MPION.

ALSO MOTORISTS SHOULD BE ALERT TO FOGGY CONDITIONS.
Special weather statement, Aug 4, 5:33 AM EDT, 10 minutes before
PAZ030-032-041100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
525AM EDT SAT AUG 4 2001

...THUNDERSTORMS WITH HEAVY RAIN...

THUNDERSTORMS MOVING THROUGH SOUTHEASTERN WESTMORELAND AND
NORTHEASTERN FAYETTE COUNTIES THIS EARLY MORNING HAVE PRODUCED
FROM ONE TO TWO INCHES OF RAIN OR SO SINCE 330 TO 4AM EDT.

AREAS RECEIVING THE HEAVIEST RAINFALL HAVE BEEN
MOUNT PLEASANT AND DONEGAL TOWNSHIPS IN SOUTHEASTERN WESTMORELAND
COUNTIES AND BULLSKIN AND SALTLICK TOWNSHIPS IN NORTHEASTERN
FAYETTE COUNTIES.

RESIDENTS IN THESE LOCALITIES SHOULD BE ALERT TO RAPID WATER
LEVEL RISES ON STREAMS AND CREEKS. ALSO PONDING OF ROADWAYS AND
POOR DRAINAGE AREAS SEEMS A GOOD BET.

Nearby

Flash Flood Warnings in Pennsylvania, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.